Senior-Planet-Polypharmacy

Your Meds Might Be Making You Sick

Update: Research just released by scientists at Oregon State and Yale universities suggests that more than 20 percent of seniors are prescribed at least one medication that can worsen their condition. Click here to read more and see below for how to avoid a “prescription for disaster.” (Originally published November 2012.)

Open your medicine cabinet: Count the bottles of pills that are lined up on the shelves. If you’re like many older people, you have at least five bottles—and that’s just daily prescriptions for chronic conditions. Add the vitamins, over-the-counter remedies and supplements you may take, and you’ve got a medication stew that could spell trouble.

Prescription for Disaster

According to the American Geriatrics Society, more than 40 percent of people over age 65 take five or more prescription meds daily for conditions like high blood pressure and arthritis—medications that may have been prescribed by different doctors and filled at different pharmacies.

Doctors call this “polypharmacy” and warn of its dangers. Take a quick look at the facts:

  • Each year, up to two in ever three patients who take more than one drug experience serious adverse effects.
  • In 2011, adverse drug effects resulted in 98,628 emergency hospitalizations in the US.
  • Polypharmacy accounted for one out of every 10 hospital admissions in the US last year.

Over the Counter Counts, Too

Don’t assume that because you can buy something over the counter, it’s harmless. You could overdose just by popping a pill for a headache and then downing a liquid cough and cold reliever, since both may contain acetaminophen, a.k.a. Tylenol. In fact, an American Geriatrics Society study found that overdoses of acetaminophen led to 78,414 emergency room visits nationwide in 2010.

In April 2012, a panel of 11 experts in geriatric care and pharmacology assembled by the AGS updated the “Beers Criteria for Potentially Inappropriate Medication Use in Older Adults.” This list contains 53 medications divided into three categories: Potentially inappropriate drugs and classes of medications that people over 65 should avoid; drugs that older people with conditions that can be worsened by them should stay away from; and medications that should be used with caution if there’s no safer alternative.

8 Meds to Avoid

One major culprit on the Beers list: painkillers. A 2011 federal report found that more than 61 percent of emergency room visits among people over 65 were related to painkillers. The Beer’s list top eight:

  1. Long-acting pain relievers—these are mostly prescription drugs, but the list also includes ibuprofen and high-dose aspirin used long term.
  2. Anti-anxiety medications, such as benzodiazepines (alprazolam, brand name Xanax)
  3. Hypnotic sedatives or insomnia drugs, including zolpidem (Ambien).
  4. Antihistamines such as diphenhydramine (Benadryl, an ingredient in many OTC sleep aids).
  5. Long-acting diabetes medications (sulfonylureas such as Glyburide).
  6. Anti-clotting drugs like dipyridamole (Persantine).
  7. Some cardiovascular medications, such as higher doses of digoxin (which may have toxic effects).
  8. Muscle relaxants like cyclobenzaprine (Flexeril).

Ask your doctor if one of the drugs you’re taking is on the Beers list. While the AGS Foundation for Health in Aging insists that these drugs aren’t necessarily unsafe for all adults 65 or older, your medication may pose high risks, or have side effects or limited effectiveness.

More Meds to Watch

Four major medications prompt most ER visits among older people. These include warfarin (responsible for 33 percent of those visits), insulin, anti-platelet drugs including aspirin, and diabetes drugs.

Vitamins, supplements, and OTC remedies can be risky taken with prescription drugs. Some important drug interactions:

  • Vitamin K, fish oil, or gingko, with warfarin (these all have blood thinning properties and may increase bleeding risk when combined with warfarin)
  • Sleep aids containing diphenhydramine combined with heart and blood pressure meds can produce dizziness or even hallucinations.

7 Key Symptoms

If you pop a new pill and develop strange new symptoms, call your doctor right away. Also watch for symptoms that might appear days later, or even longer. You can develop allergies to a drug that you’ve been taking for a while or when you increase the dose. “The tip-off is that you’re noticing something new,” notes Mark S. Lachs, MD, MPH, director of Geriatrics at the New York Presbyterian Healthcare System.

Warning signs can include:

  • Dizziness
  • Upset stomach
  • Nausea
  • Rash or hives
  • Itching
  • Mental confusion
  • Urinary problems

More Ways to Protect Yourself

Write down a list of all your prescription and OTC drugs as well as supplements, noting their chemical and brand names; put that list in your wallet and give it to your doctor and pharmacist. Barbara Paris, MD, Director of Geriatrics at Maimonides Medical Center in Brooklyn, NY, asks her patients to put all of their medications in a bag, in their original bottles, and bring the bag to each visit. “It’s amazing what people bring in,” Dr. Paris says. Plus, she tells them to tote their bag of drugs to other doctors they see.

Use just one pharmacy. Your best bet is a national drugstore chain, so your records will be in the system no matter where you may be.

Bottom line: be observant, read OTC and prescription information labels carefully for potential side effects, keep track of your meds—and don’t assume that any drug-related problem is “just temporary.”

Resources

Click on the links below for more info on polypharmacy and your meds:

The AGS Foundation for Health in Aging

Medication Safety Program at the Centers for Disease Control and Prevention

Center for Behavioral Health Statistics and Quality

SHARE & PRINT!Share on FacebookTweet about this on TwitterPin on PinterestPrint this pageEmail this to someone
2 comments
  • sudhir
    REPLY

    I am a diabetes,type 2 patient aged 52.I also take medicines for blood pressure.List of medicines[brand name] are as below.In the morning- zoryl m4 forte,sartel H 80 and calcitab.In the evening-cetapin 1000 mg,cardac 2.5 mg and espin 5.Are these medicines good for my disease and health?These have been prescribed by an MD doctor and ex head of the department diabetology and indocrionology of a well known medical college of India.

Leave a Reply

Your email address will not be published.